Alert archive / New York / Wind Chill Advisories in 2022
Wind Chill Advisory 8, NWS Buffalo, NY
NWS Buffalo, NY issued this wind chill advisory at Feb 13, 2022, 2:56 PM EST for Lewis County, New York. It took effect at Feb 14, 2022, 1:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2022, 2:56 PM EST (19:56 UTC)
- In effect from
- Feb 14, 2022, 1:00 AM EST
- Expired
- Feb 14, 2022, 9:25 AM EST
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- -136 m²/s²
- 0-3 km storm-relative helicity
- -300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
650 WWUS41 KBUF 131956 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 256 PM EST Sun Feb 13 2022 NYZ008-140400- /O.NEW.KBUF.WC.Y.0008.220214T0600Z-220214T1500Z/ Lewis- Including the city of Lowville 256 PM EST Sun Feb 13 2022 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 20 to 25 below zero. * WHERE...Lewis county. * WHEN...From 1 AM to 10 AM EST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 30 minutes or less with apparent temperatures of 15 below zero or colder. && $$ Hitchcock
3 follow-up statements
601 WWUS41 KBUF 140200 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 900 PM EST Sun Feb 13 2022 NYZ008-141000- /O.CON.KBUF.WC.Y.0008.220214T0600Z-220214T1500Z/ Lewis- Including the city of Lowville 900 PM EST Sun Feb 13 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM EST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Lewis county. * WHEN...From 1 AM to 10 AM EST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 30 minutes or less with apparent temperatures of 15 below zero or colder. && $$
830 WWUS41 KBUF 140833 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 333 AM EST Mon Feb 14 2022 NYZ008-141500- /O.CON.KBUF.WC.Y.0008.000000T0000Z-220214T1500Z/ Lewis- Including the city of Lowville 333 AM EST Mon Feb 14 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Lewis county. * WHEN...until 10 AM EST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 30 minutes or less with apparent temperatures of 15 below zero or colder. && $$
336 WWUS41 KBUF 141425 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 925 AM EST Mon Feb 14 2022 NYZ008-141530- /O.CAN.KBUF.WC.Y.0008.000000T0000Z-220214T1500Z/ Lewis- Including the city of Lowville 925 AM EST Mon Feb 14 2022 ...WIND CHILL ADVISORY IS CANCELLED... While temperatures will struggle to climb above 10 degrees this afternoon...they have risen enough at this point to allow the wind chill advisory to be discontinued. Apparent temperatures for the rest of the day will generally range from -5 to -15. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind chill advisory went out at Feb 13, 2:13 PM EST, 43 minutes earlier.
Area forecast discussion, Feb 13, 2:13 PM EST, 43 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 213 PM EST Sun Feb 13 2022 .SYNOPSIS... A cold airmass will produce occasional lake effect snow showers through Monday, with modest fluffy accumulations south of the lakes in weak northerly flow. A somewhat heavier band of lake effect snow may develop east of Lake Ontario Monday night and Tuesday as winds become more westerly down the length of the lake. Temperatures will be well below normal through Monday night, then this will be followed by a significant warming trend by the middle of next week. && .NEAR TERM /THROUGH MONDAY/... The localized accumulating lake effect snow along the south shore of Lake Ontario this morning has mostly broken up into lighter, intermittent snow showers as diurnal mixing interrupts the delicate and shallow convergence zone along the south shore of the lake. This convergence zone, and several meso-lows contributed to highly localized areas of 4-7" accumulations in a few isolated locations along the immediate south shore of Lake Ontario, while most areas south of the lake only had less than 2". The remaining lake effect snow showers will be greatly hindered by diurnal mixing through the rest of the afternoon and evening, with scattered snow showers dropping local dusting-1" accumulations south of Lake Ontario down through the western Finger Lakes from this afternoon through this evening. Later tonight and early Monday morning a sharp mid level trough will cross the eastern Great Lakes, along with a weak surface wave. This feature will introduce a brief period of deeper moisture, higher inversion heights, and synoptically supported convergence allowing for an uptick in the coverage and intensity of lake effect snow. Off Lake Ontario... A tea kettle band that develops this evening over the western end of the lake west or northwest of Youngstown will spread/expand east along the lakeshore overnight, bringing a period of lake effect snow to much of the south shore from Niagara County east across Rochester to Wayne County. Expect peak coverage just before daybreak when the most supportive conditions exist. The favorable window of time for a better lake response appears shorter this time, lasting for 3-5 hours late tonight though early Monday morning. For now went with local 2-4" accumulations late tonight through early monday from Niagara to Wayne counties, but it is possible there may be localized higher amounts of over 4" if a meso-low or local land breeze convergence develops. The lake effect snow will quickly weaken later Monday morning as the trough moves east and inversion heights lower, and diurnal mixing takes over. Off Lake Erie... A tea kettle band or meso-low will likely develop over the middle of the lake east of Long Point tonight. Developing NW flow with the passage of the shortwave may carry this feature closer to the Chautauqua County shoreline, producing localized accumulating lake effect snow late tonight through Monday morning for portions of Chautauqua County. This may produce a few spots with 2-4" accumulations, and localized higher 4+" amounts cannot be ruled out if a meso-low moves onshore. This lake effect snow will quickly weaken later Monday morning. Outside of lake effect areas expect scattered flurries and light snow showers at times with a dusting of accumulation. Lows will drop into the single digits tonight in most areas, and below zero east of Lake Ontario. There will be just enough breeze to produce a wind chill. Lewis County is the most likely location to reach Wind Chill Advisory criteria, where wind chills may drop to -20F or colder late tonight and Monday morning. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... Arctic cold remains entrenched across the region through Tuesday night, with a period of localized accumulating lake effect snow possible off the east/southeast end of Lake Ontario. A pronounced warm up with breezy conditions then ensues on Wednesday to close out the period. Monday night into Tuesday, a lake aggregate trough sets up stretching from Lake Superior southeast over Lake Ontario. This will allow a fairly strong convergent flow to set up down the long axis of Lake Ontario with the possibility for accumulating lake effect snows stretching from southwestern Jefferson County, southwest to northern Wayne County. Weak flow will keep the band from reaching too far inland over any one area. The highest amounts at this point look to focus from northeastern Wayne across the stove pipe of N. Cayuga to far southwestern Oswego counties where upwards of 4 to 7 inches will be possible during the 24 hour period from Monday night through Tuesday afternoon. These amounts would likely be higher across these locations if it wasn't for a trough crossing just north of Lake Ontario later Monday night. This will cause the winds to back briefly refocusing the band across western Oswego and southwestern Jefferson counties, possibly depositing a couple inches across this region during the second half of Monday night. Following the passage of the trough winds quickly veer, sending the band back south across northeastern Wayne, the stove pipe of N. Cayuga and southwestern Oswego counties where an additional couple inches of snow will be possible for Tuesday morning through mid afternoon or so before tapering off. Strong southerly return flow will then quickly develop Tuesday night as strong high pressure moves east into New England. This will bring a surge of much warmer air in aloft, quickly shutting down any lingering lake effect activity by Tuesday evening, leaving behind a mainly dry night. Dry weather will continue into Wednesday with some gusty southerly breezes bringing much warmer air into our region. Otherwise, daytime highs in the teens and 20s on Tuesday will quickly jump well into the 40s for Wednesday with some upper 30s hanging on across the North Country. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... ...Elevated Flooding Concerns During this Period... This afternoon an upper level low is rotating across the Gulf of Alaska and towards British Columbia. This feature will drop across the southern Plains midweek...forcing a downstream ridge and plume of much warmer air across the Eastern Great Lakes. A surface low deepening from this upper level low will track across our region Thursday Night. Ahead of this surface low a warm front will push across our region with a period of rain late Wednesday Night through Thursday evening. Given favorable lift in the lower levels along the warm front, in addition to the right entrance region of a strengthening 190 knot 250 hPa jet over Quebec bringing further lift and with the NAEFS still depicting a +2SD ribbon of PWATS across our region Thursday afternoon and evening...a period of moderate rainfall of a half to one inch is possible. There continues to be fluctuations in the track of the surface low and how soon colder air aloft returns, all of which will have impacts on wind and trailing snow with this system. Details will be fined tuned as we draw closer to the event. Temperatures Wednesday evening will only drop a few degrees Wednesday Night in the southerly flow, with air temperatures returning to the upper 40s to mid 50s Thursday ahead of the front. The combination of mild temperatures, warming dewpoints and heavy rain over a ripened snowpack will greatly increase the threat of flooding. A look at the MMEFS runs of both the GEFS and NAEFS display many creeks and rivers in WNY potentially reaching action if not flood stage this period with these forecasted temperatures and rainfall. Ice jams will only further exasperate the flooding...and this period will need to be watched closely for flooding impacts. Will continue to mention the flooding concerns from high flows and ice jams within the HWO product. Behind the cold front a brief period of lake effect snow is possible on a west to northwest flow. Any lake effect will be short-lived as a surface ridge pushes quickly into the eastern Great Lakes region, ending the lake effect snow through the afternoon and night hours of Friday. Saturday, may start dry, but another strong upstream shortwave trough will bring back renewed chances for widespread, but light synoptic snow showers. A compact surface low tracking by to our north will leave a tight pressure gradient Saturday afternoon and evening behind the low. Gusty westerly winds will again return to our region, possibly nearing 40 mph. Surface high pressure will push towards the eastern Great Lakes Sunday, ending not only the strong wind gusts, but also any lake snow east of Lake Ontario on a westerly flow. Temperatures both weekend days will peak out around freezing or just below. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Lake effect snow showers southeast of the lakes will continue to weaken this afternoon and evening, with any MVFR/IFR VSBY becoming very spotty. Otherwise expect a mix of VFR/MVFR CIGS through this evening. Another mid level trough will cross the eastern Great Lakes later tonight and early Monday, bringing with it more favorable conditions for lake effect snow again. Expect areas of lake effect snow with local IFR southeast of Lake Ontario and Erie for a 3-5 hour period late tonight and early Monday morning. KROC, KIAG, and KJHW are the most likely terminals to see a period of IFR VSBY from this. Otherwise expect a mix of VFR/MVFR CIGS late tonight and Monday morning outside of lake effect areas. The organized lake effect snow will quickly weaken later Monday morning, with a mix of VFR/MVFR CIGS by afternoon and just a few leftover scattered light snow showers. Outlook... Monday night and Tuesday...Mainly VFR, except IFR in lake effect snow at the east end of Lake Ontario. Wednesday...Mainly VFR. Thursday...MVFR/IFR with rain developing. Friday...Mainly VFR/MVFR with a chance of lake effect snow showers and local. && .MARINE... Northwest winds in the 10-15 knot range will keep conditions below Small Craft criteria through Monday morning. A brief period of 15-20 knot winds will develop Monday afternoon and evening on Lake Ontario, producing choppy conditions on the lake. && .HYDROLOGY... Low pressure is forecast to track over our region Thursday. Warmer weather will precede this system Wednesday and Wednesday night, with highs Wednesday in the 40s and lows Wednesday night likely to remain above freezing. While there remains uncertainty in where this low will track, if it does pass near or to our west it would result in warm temperatures in the upper 40s to low 50s Thursday as well. It also has the potential to produce between a half inch and inch of rain. With significant snow pack in place, and thick ice on area creeks and rivers this system has the potential to cause flooding. Flooding could occur from high flows, ice jams, or a combination of both. Buffalo Creek, Cayuga Creek, and Cazenovia Creek tend to be most vulnerable to ice jam flooding, however ice jams can occur on other rivers and creeks. This event is still more than half a week away, so there is considerable uncertainty. Those located in areas typically vulnerable to flooding should monitor the latest forecast. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...JM LONG TERM...Thomas AVIATION...Hitchcock MARINE...Hitchcock HYDROLOGY...Apffel
Hazardous weather outlook, Feb 13, 2:56 PM EST, 0 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 256 PM EST Sun Feb 13 2022 NYZ008-142000- Lewis- 256 PM EST Sun Feb 13 2022 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST MONDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. On Thursday a storm system is forecast to track across the region. Before the system passes, there will be warm weather resulting in snow melt Wednesday into Thursday. Between and a half inch to and inch of rainfall is also likely. There is a potential for flooding from high flows, ice jams, or a combination of both Thursday into Friday. Colder air will build in behind the system, with rain changing to snow. Several inches of snow accumulation is possible Thursday night and Friday. There still remains uncertainty in the track of the storm which will ultimately determine how our weather plays out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>007-010>014-019>021-085-142000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 256 PM EST Sun Feb 13 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. On Thursday a storm system is forecast to track across the region. Before the system passes, there will be warm weather resulting in snow melt Wednesday into Thursday. Between and a half inch to and inch of rainfall is also likely. There is a potential for flooding from high flows, ice jams, or a combination of both Thursday into Friday. Colder air will build in behind the system, with rain changing to snow. Several inches of snow accumulation is possible Thursday night and Friday. There still remains uncertainty in the track of the storm which will ultimately determine how our weather plays out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-142000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 256 PM EST Sun Feb 13 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Local storm report, Feb 13, 9:41 AM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
941 AM EST SUN FEB 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW 1 W COLDEN 42.65N 78.71W
02/13/2022 M3.8 INCH ERIE NY CO-OP OBSERVER
CO-OP OBSERVER STATION CODN6 COLDEN 1W.
&&Special weather statement, Feb 13, 10:14 AM EST, 4 hours 42 minutes before
Special Weather Statement National Weather Service Buffalo NY 1014 AM EST Sun Feb 13 2022 NYZ003-004-131700- Monroe-Wayne- Including the cities of Rochester and Newark 1014 AM EST Sun Feb 13 2022 ...ISOLATED HEAVY LAKE EFFECT SNOW THIS MORNING... A few very small pockets of moderate to heavy lake effect snow will continue through late morning across portions of extreme northeast Monroe and Wayne counties. The heaviest snow will fall near Irondequoit Bay in Monroe County, and from Ontario to Sodus in Wayne County. The most persistent bands will produce several more inches of fluffy snow through midday. The Route 104 corridor will experience reduced visibility and snow covered roads through midday. Hitchcock
Local storm report, Feb 13, 10:16 AM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1016 AM EST SUN FEB 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM SNOW 2 WSW WEBSTER 43.21N 77.46W
02/13/2022 E5.0 INCH MONROE NY TRAINED SPOTTER
&&Local storm report, Feb 13, 10:18 AM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1018 AM EST SUN FEB 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW PENFIELD 43.13N 77.46W
02/13/2022 M4.0 INCH MONROE NY TRAINED SPOTTER
&&Local storm report, Feb 13, 10:31 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1031 AM EST SUN FEB 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW 2 E WEBSTER 43.22N 77.38W
02/13/2022 E7.0 INCH MONROE NY PUBLIC
0945 AM SNOW WEBSTER 43.21N 77.42W
02/13/2022 M5.0 INCH MONROE NY PUBLIC
&&Local storm report, Feb 13, 1:26 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
126 PM EST SUN FEB 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW 1 SE HILTON 43.28N 77.78W
02/13/2022 M6.5 INCH MONROE NY PUBLIC
&&Nearby
Wind Chill Advisories in New York, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.